Menu
Menu

Free shipping on US orders over $50

Coffee and Medicine Interactions

See your doctor if coffee causes extra limbs for more than four hours.

According to the Mayo Clinic, nearly 70% of Americans take prescription medication, and more than half of them are on multiple medications. If you were to make a Venn diagram consisting of coffee drinkers and prescription medication users, it's safe to say that there would be a significant overlap between those two populations. What many of those people may not realize is that caffeinated beverages -- coffee, tea, sodas and energy drinks -- can cause significant interactions with certain medications.

Can Cause Organ Damage: Mixing acetominophen (the ingredient in Tylenol) with alcohol and caffeine can cause liver damage.

Interferes with Absorption: Studies conducted on thyroid medications like Levothyroxine and certain osteoperosis medications (like the drug Fosamax) show that coffee can reduce rates of drug absorption by up to 60%.

Interferes with Delivery: Pills aren't what they used to be. Many of them are now formulated with capsules or chemical coatings that are intended to release medicines over time, or in a specific place (the small intestine versus the stomach, for instance). The relative acidity of coffee, as well as its relatively high heat, can change how and where your medication is released, interfering with its delivery and its effectiveness.

Our roasted-to-order whole bean coffee cures what ails you.
Amplifies Caffeine Effects: Since caffeine is a mild diuretic, it's not a good idea to combine coffee with diuretic drugs. Stimulants and medicines that either contain or have a stimulant effect (including diet pills, ephedrine*, Adderall, asthma medicines and bronchodilators) should not be combined with coffee, since the caffeine increases the stimulant effect. This is also true of medications like Novocain and certain migraine remedies that have stimulants to increase the rate of absorption. These medications can often cause increased heart rate and palpitations on their own, and adding caffeine to the mix can amplify that effect. Other drugs that don't have a stimulant effect can still prolong your caffeine buzz; these include birth control pills, MAOI-class antidepressents and quinolone-class antibiotics like Floxacin and Cipro. While we wish everyone would drink more coffee, we realize it's not a good idea in some cases. If you're on medication -- whether it's prescription or over-the-counter -- make sure you read the accompanying product information and warnings thoroughly. Still not sure? Google, or visit WebMD or drugs.com. Better still, ask your doctor or pharmacist to make sure you're using your medications properly and getting their full benefits. A little something to put your troubles in perspective: *Ephedrine was outlawed as a diet drug, but it, and pseudoephedrine are still widely found in decongestants.